Share this:
T Strong
@tstro

Posts: 4
Joined: Mar 29, 2014

I've had Epilepsy for 9 years. Trouble with medication side effects

Posted by @tstro, Mar 29, 2014

I am 65 and have had Epilepsy for 9 years. I am still having a lot of trouble with the side effects of the medication I take. It seems like every medication I have taken has caused some side effects that are bad enough that I want to change to a different medication within a few months. The one I am taking now causes depression, tiredness, ringing in the ears, and difficulty with concentration. I am trying to learn about herbal remedies to see if they can help. Does anybody have this same kind of problem?

REPLY

Hi @tstro. I don’t have a personal experience to share but have some resources. Here is a link to lifestyle and home remedies tips that might be helpful: http://www.mayoclinic.org/diseases-conditions/epilepsy/basics/lifestyle-home-remedies/con-20033721. Also you’ll find resources for coping and support at that link.

I was diagnosed with epilepsy at age 30. I was adopted (closed adoption), so I have a very limited family history that makes no mention of neurological issues. I tired several medications that seemed to either increase my seizure activity after a small period of reduction in frequency, or the other seizure medications I tried had way too many side effects (extreme lethargy, extreme dehydration, depression, compulsive eating, etc.). I ultimately did quite a bit of research myself, and I discovered I had a potassium deficiency that was leading to a minor brain defect creating epileptic responses.

While my situation ended up being resolved with a relatively simple remedy, my ability to suppress the epilepsy by taking and eating more potassium doesn’t seem to be that common (or I haven’t learned of many other similar cases thus far). While you should always consult with your neurologist before taking any steps such as altering medications related to epilepsy, I would encourage you to possibly search for additional health issues or dietary issues that may help you to decrease the amount of medication you are taking. I am fortunate in that I have great health insurance, and I was able to have tests done and to work with my doctors in order to find the solution that would have otherwise been undiscovered.

Prescription medications are not always the best answer, but they are very helpful and beneficial tools when used in the right amounts and are balanced appropriately with the potential risks they carry. I hope that you will be able to find a medication that is at least balanced in its benefits and doesn’t continue to cause you unnecessary side effects.

-Brian

@madcowellshow

I was diagnosed with epilepsy at age 30. I was adopted (closed adoption), so I have a very limited family history that makes no mention of neurological issues. I tired several medications that seemed to either increase my seizure activity after a small period of reduction in frequency, or the other seizure medications I tried had way too many side effects (extreme lethargy, extreme dehydration, depression, compulsive eating, etc.). I ultimately did quite a bit of research myself, and I discovered I had a potassium deficiency that was leading to a minor brain defect creating epileptic responses.

While my situation ended up being resolved with a relatively simple remedy, my ability to suppress the epilepsy by taking and eating more potassium doesn’t seem to be that common (or I haven’t learned of many other similar cases thus far). While you should always consult with your neurologist before taking any steps such as altering medications related to epilepsy, I would encourage you to possibly search for additional health issues or dietary issues that may help you to decrease the amount of medication you are taking. I am fortunate in that I have great health insurance, and I was able to have tests done and to work with my doctors in order to find the solution that would have otherwise been undiscovered.

Prescription medications are not always the best answer, but they are very helpful and beneficial tools when used in the right amounts and are balanced appropriately with the potential risks they carry. I hope that you will be able to find a medication that is at least balanced in its benefits and doesn’t continue to cause you unnecessary side effects.

-Brian

Jump to this post

Hi Brian,

Thanks very much for your reply to my post. It helps to know that someone else has had the same kind of problems as you have. I am glad to hear that your research solved the problem. I commend you on your research skills. I will continue to look for some answers. Right now, I am in the process of getting myself off of an addiction to sugar. I hope I will start to feel better soon.

Terry

Terry beware of people online who will give you ridiculously simple answers. More likely than adjustment of basic nutrients of which most Americans get more than enough, you will have to endure meds.

@thaneofslavia

Terry beware of people online who will give you ridiculously simple answers. More likely than adjustment of basic nutrients of which most Americans get more than enough, you will have to endure meds.

Jump to this post

Hi @thaneofslavia. You are quite right that one should evaluate information provided on the Internet. We state this clearly in the Mayo Clinic Connect disclaimer https://connect.mayoclinic.org/page/about-connect/tab/disclaimer/

Disagreements on Connect are fine. In fact, it is through presenting opposing evidence or information that we learn to evaluate information about our health. However, attacks on fellow members are not permitted. Please see the Community Guidelines here: https://connect.mayoclinic.org/page/about-connect/tab/community-guidelines/

Colleen
Community Director
Mayo Clinic Connect

Please login or register to post a reply.